Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 74, NWS Green Bay, WI

July 19, 2008Portage County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2008, 8:49 PM CDT for Portage County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 8:49 PM CDT (01:49 UTC)
Expired
Jul 19, 2008, 9:29 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Portage County, WI

The radar

The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 200149
SVRGRB
WIC097-200245-
/O.NEW.KGRB.SV.W.0074.080720T0149Z-080720T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
849 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN CENTRAL WISCONSIN...

* UNTIL 945 PM CDT

* AT 843 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR WHITING...OR NEAR STEVENS POINT...AND MOVING EAST
  AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEVENS POINT BY 850 PM...
  CUSTER AROUND 900 PM...
  AMHERST BY 930 PM...

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4468 8965 4468 8922 4425 8923 4425 8973
      4434 8973 4435 8974
TIME...MOT...LOC 0148Z 266DEG 18KT 4445 8957

$$

ECKBERG
2 follow-up statements
000 
WWUS53 KGRB 200207
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
907 PM CDT SAT JUL 19 2008

WIC097-200245-
/O.CON.KGRB.SV.W.0074.000000T0000Z-080720T0245Z/
PORTAGE-
906 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT 
FOR PORTAGE COUNTY...

AT 902 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH... 
ROUGHLY ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF STEVENS POINT 
TO AMHERST TO PLAINFIELD..AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AMHERST JUNCTION BY 915 PM...
  NELSONVILLE...BLAINE AND AMHERST BY 920 PM...
  PERU BY 935 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4468 8965 4468 8922 4441 8923 4440 8924
      4439 8923 4425 8923 4425 8951 4444 8953
      4457 8963
TIME...MOT...LOC 0206Z 266DEG 18KT 4454 8942 4439 8934
          4425 8941

$$

ECKBERG
000 
WWUS53 KGRB 200229
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
929 PM CDT SAT JUL 19 2008

WIC097-200238-
/O.CAN.KGRB.SV.W.0074.000000T0000Z-080720T0245Z/
PORTAGE-
928 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTAGE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
VERY HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH ARE STILL POSSIBLE
ACROSS FAR EASTERN PORTAGE COUNTY UNTIL 10 PM. 

HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4468 8965 4468 8922 4441 8923 4440 8924
      4439 8923 4425 8923 4425 8951 4444 8953
      4457 8963
TIME...MOT...LOC 0228Z 266DEG 18KT 4455 8927 4440 8919
          4426 8926

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:06 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 2:06 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
206 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT AND SUNDAY.  WEAK SURFACE HIGH PRES ADVECTED
DRIER BDY LAYER AIR INTO N PART OF FCST AREA TODAY WHILE MOIST
EASTERLY FLOW OFF LM PUSHED MARINE LAYER TO SHORELINE WHICH
RESULTED IN ZERO VSBY FOG FOR A TIME THIS AFTN. MIXING LATE THIS
AFTN APPEARS TO BE ERODING MARINE LAYER...THUS WILL DISCONTINUE DENSE
FOG ADVY FOR SHORELINE AS CONDITIONS HAVE IMPROVED IN MANY AREAS.
WILL KEEP PATCHY DENSE FOG WORDING FOR EARLY EVENING.

SHORT-TERM FCST MODELS STILL ADVERTISING A MESOSCALE CONVECTIVE
SYSTEM TO MOV ACRS STATE OVERNIGHT. CONVECTION STARTING TO DEVELOP
IN ERN SD...CLOSE TO 19/12Z NAM FCST. THIS SHOULD SLIDE INTO
WISCONSIN EARLY THIS EVE AND ACROSS THE STATE OVERNIGHT.

ENUF QUESTIONS ON LOCATION OF RESULTANT BOUNDARIES FROM
CONVECTION SO WL KEEP AT LEAST SMALL CHC SHOWERS/TRW FOR
SUNDAY...ALTHOUGH WOULDNT BE SURPRISED IF MUCH OF FCST AREA
IS RAIN-FREE UNTIL LATE SUNDAY AS NEXT SYSTEM MOVS IN.

TEMP FCST FOR SHORT-TERM VERY CLOSE TO GFS MOS.

.LONG TERM...SUNDAY NGT THRU NXT FRI. TIMING OF SHORT WAVES IN
DEEPENING TROUGH WHICH PASSES OVER THROUGH MONDAY THE MAIN
CHALLENGE. DUE TO TIMING DIFFERENCES OF THESE WAVES COMPARED TO
PASS MODELS RUNS...WILL BROAD BRUSH THE PCPN CHCS SUNDAY NIGHT THROUGH
MONDAY BUT THEIR COULD BE A BREAK BETWEEN THE PIECES OF ENERGY
ROTATING THROUGH.

NAM HANGS ONTO A SURFACE LOW WITH UPPER SHORT WAVE STILL DROPPING
SOUTHEASTWARD INTO MONDAY NIGHT AND EARLY TUESDAY WHILE THE REST
OF THE MODELS MORE PROGRESSIVE. NEVERTHELESS UPPER RIDGE WITH
SURFACE EXPECTED TO DOMINATE THE REGION TUESDAY INTO THURSDAY.
MDM RANGE MODELS IN SOME AGREEMENT WITH THE EVENT OF ANOTHER
SHORT WAVE TRACK OVER THE UPPER PLAINS INTO THE GREAT LAKES LATER
IN THE WEEK BUT TIMING DIFFERENCES APPROACHING A DAY.

UPPER HEIGHTS INCREASE AGAIN FOR A DRY WEEKEND. IN GLANCING AT
PROGGED H8 TEMPS FOR NEXT WEEKEND...IT APPEARS THE HEAT WILL
REMAIN CONFINED WELL TO THE WEST OVER THE WESTERN STATES FOR NEXT
WEEKEND.
&&

.AVIATION...MAINLY VFR THIS EVENING AT LARGE AIRPORTS UNTIL AREA OF
CONVECTION MOVES IN LATE...WHEN MVFR CONDITIONS XPCTD WITH CIGS
AND VSBY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JKL/TDH
Hazardous weather outlook, Jul 19, 5:45 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT SAT JUL 19 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
545 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THEY ARE NOT EXPECTED TO BE SEVERE. AN AREA OF THUNDERSTORMS IS
EXPECTED TO FORM LATER TONIGHT IN MINNESOTA...AND THEN MOVE
SOUTHEAST INTO WISCONSIN. THERE IS A SLIGHT CHANCE THAT THESE
STORMS COULD PRODUCE LOCALLY DAMAGING WINDS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY SUNDAY.
THERE IS A SLIGHT CHANCE THAT THE STORMS COULD PRODUCE DAMAGING
WINDS. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. WHILE
IT APPEARS THAT THE MAIN THREAT OF SEVERE STORMS WILL REMAIN TO OUR
WEST AND SOUTH...ISOLATED SEVERE STORMS WITH HAIL AND GUSTY WINDS
ARE POSSIBLE ACROSS NORTHEAST WISCONSIN. DUE TO PLENTIFUL MOISTURE
IN THE AIR...HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR THIS EVENING.
THERE IS A VERY SMALL CHANCE THAT SPOTTERS MAY BE NEEDED LATE
TONIGHT OR SUNDAY.

LMZ521-522-541>543-201045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
545 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS MORNING.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS INTO EARLY NEXT WEEK. SOME COULD
PRODUCE LOCALLY GUSTY WINDS AND LARGE WAVES. IN ADDITION TO THE
POSSIBILITY OF THUNDERSTORMS...AREAS OF MARINE FOG WILL STILL BE
POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE
RELATIVELY COOL WATERS OF LAKE MICHIGAN.

In the hours before

Special weather statement, Jul 19, 8:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
835 PM CDT SAT JUL 19 2008

WIZ036-200245-
PORTAGE-
INCLUDING THE CITY OF...STEVENS POINT
835 PM CDT SAT JUL 19 2008

...STRONG THUNDERSTORM MOVING ACROSS PORTAGE COUNTY...

AT 828 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING INTO WESTERN PORTAGE COUNTY. THE THUNDERSTORM WILL
REACH BANCROFT...PLOVER AND STEVENS POINT BY 840 PM...POLONIA
AND ALMOND AROUND 850 PM...AND ROSHOLT AND AMHERST AROUND 855 PM.

THE STORM MAY PRODUCE WIND GUSTS UP TO 45 MPH...TORRENTIAL RAINS
THAT WILL CAUSE URBAN STREET FLOODING AND POOR VISIBILITIES ON
AREA ROADWAYS. THE LINE OF STORMS HAS A HISTORY OF PRODUCING AN
INCH OR INCH AND A HALF OF RAIN AND WIND GUSTS TO AROUND 40 MPH
AS THEY PASSED THROUGH WOOD COUNTY.

ECKBERG

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.